Hi, my mum experienced an evolving ischemic stroke 3 months ago. Intially when she was admitted to hospital, she was doing well. She had only lost some power on her left side, until 5 days later she took a turn for the worst and lost all abilty to communicate. She has made a great recovery and is back home, but she has been left with a commuication problem. She has the abilty to speak, read and write really well, but is unable to understand when someone speaks to her. She says she can just hear nosies but not words. We have invested in hearing aids in both ears as were were informed by the hospital that it could be a hearing issue. To our disappoitment, this has not made any difference. We are at a loss as to where we go next as we havent had much advice from the medical professional on this either. Has anyone experienced this? Is this likely to fix itself in time, or will this be something that will never repair? Any feedback would be great. She is 78 years old and was fit as a fiddle. Thanks.
Hi Carol - I also had an evolving ischemic stroke in August last year which affected my left side - fingers, Ilittle finger and ring finger, hand, arm, leg and core. I'm 66. I'm sorry to hear about your Mum's hearing problems and would suggest asking her stroke consultant if you could have specialist help from the audiologist. You may have already tried this and if so, then my next suggestion would be to pay private if you can. When she had her hearing test, was anything picked up at that point?
My experience of NHS care post stroke wasn't brilliant and I have had to push all the way for help over the last 9 months. I found that if you don't ask, you don't get. A lot depends on your postcode I'm afraid. Unfair but true.
I already wore 'in the ear' hearing aids long before my stroke and I was very fortunate not to have my speech affected. However, my medication has left me with permanent ringing in my ears and loud banging noises which wake me up in the night. I believe it's called 'head explosion'. Apparently, it's caused by my blood pressure tablets and the aspirin I take and is a common side effect. If your Mum is struggling to hear any words, then I wouldn't think it could be side effects from medication but definitely needs further investigation.